Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 137, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 1997, 4:12 PM MDT for Pueblo County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 1997, 4:12 PM MDT (22:12 UTC)
- Expired
- Aug 31, 1997, 5:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 312224 RRA SVRPUB COC101-312315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 412 PM MDT SUN AUG 31 1997 * SEVERE THUNDERSTORM WARNING FOR PUEBLO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 515 PM MDT * SOME LOCATIONS AFFECTED HIGHWAY 78 THROUGH 440 PM OPEN COUNTRY BETWEEN HIGHWAY 78 AND INTERSTATE 25 THROUGH 515 PM * AT 410 PM RADAR SHOWED A SEVERE STORM 17 MILES SOUTHWEST OF PUEBLO...OR 3 MILES NORTHEAST OF BEULAH MOVING EAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:53 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 31, 1:53 PM MDT, 2 hours 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT SUN AUG 31 1997 MAIN CONCERNS FOR THE FIRST PERIOD ARE PRECIP COVERAGE AND HEAVY RAIN POTENTIAL. BREEZY EASTERLY FLOW DEVELOPED OVER THE EASTERN PLAINS BEHIND A BOUNDARY MOVING WEST THIS AFTERNOON. UPPER RIDGE WILL REMAIN CENTERED OVER THE TX PANHANDLE REGION TONIGHT WITH A WEAK SHORTWAVE OVER NORTHEAST COLORADO. MODELS DO NOT INDICATED MUCH FOR DYNAMICS OVER THE FORECAST AREA TONIGHT...BUT THAT SHORTWAVE IN THE NORTHEAST COULD KEEP SOME SHOWERS OR TSTORMS OVER THE EXTREME NORTHEAST PORTIONS OF THE AREA UNTIL LATE. ALSO...WITH THE MOIST LOW-LEVEL UPSLOPE FLOW BACKING UP AGAINST THE MOUNTAINS COULD SEE QUITE A BIT OF ACTIVITY ALONG THE EASTERN MOUNTAINS AND ADJACENT PLAINS PRODUCING HEAVY RAIN. OVER THE PLAINS THE CHANCE FOR PRECIP WILL BE LESS BUT WITH LIGHT STEERING WINDS AND HIGH PRECIPITABLE WATER...ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE LOCALIZED HEAVY RAINFALL THIS EVENING. OVERNIGHT LOWS WILL PROBABLY BE MUCH LIKE LAST NIGHT WHICH IS IN LINE WITH GUIDANCE.
In the hours before
Special weather statement, Aug 31, 11:34 AM MDT, 4 hours 38 minutes before
COZ060>081-010600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1135 AM MDT SUN AUG 31 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A DEEP LAYER OF MOISTURE REMAINS OVER SOUTHERN COLORADO AND WILL ALLOW FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF THE AREA. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. SEVERE STORMS ARE NOT EXPECTED AND SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. WEATHER SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS... ESPECIALLY AMOUNTS OVER ONE INCH. REPORTS OF FLOODING CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN PUEBLO THROUGH LAW ENFORCEMENT OFFICIALS...IF NECESSARY.
Special weather statement, Aug 31, 11:35 AM MDT, 4 hours 37 minutes before
COZ060>081-010600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1135 AM MDT SUN AUG 31 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A DEEP LAYER OF MOISTURE REMAINS OVER SOUTHERN COLORADO AND WILL ALLOW FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF THE AREA. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. SEVERE STORMS ARE NOT EXPECTED AND SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. WEATHER SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS... ESPECIALLY AMOUNTS OVER ONE INCH. REPORTS OF FLOODING CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN PUEBLO THROUGH LAW ENFORCEMENT OFFICIALS...IF NECESSARY.
Special weather statement, Aug 31, 2:32 PM MDT, 1 hour 40 minutes before
COZ075-077-312135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 232 PM MDT SUN AUG 31 1997 ...STRONG THUNDERSTORM NEAR TRINIDAD... A STRONG THUNDERSTORM WILL CROSS HIGHWAYS 350/160 NEAR TRINIDAD THROUGH 255 PM...AND MOVE INTO THE OPEN COUNTRY OF EASTERN LAS ANIMAS COUNTY EAST OF HIGHWAY 350 THROUGH 330 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING. AT 230 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM OVER INTERSTATE 25 7 MILES NORTH OF TRINIDAD...MOVING EAST NORTHEAST AT 20 MPH. IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE EASILY SEEN. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, Aug 31, 2:33 PM MDT, 1 hour 39 minutes before
COZ075-077-312135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 232 PM MDT SUN AUG 31 1997 ...STRONG THUNDERSTORM NEAR TRINIDAD... A STRONG THUNDERSTORM WILL CROSS HIGHWAYS 350/160 NEAR TRINIDAD THROUGH 255 PM...AND MOVE INTO THE OPEN COUNTRY OF EASTERN LAS ANIMAS COUNTY EAST OF HIGHWAY 350 THROUGH 330 PM. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING. AT 230 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM OVER INTERSTATE 25 7 MILES NORTH OF TRINIDAD...MOVING EAST NORTHEAST AT 20 MPH. IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE EASILY SEEN. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, Aug 31, 3:37 PM MDT, 35 minutes before
COZ068-073-312240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 338 PM MDT SUN AUG 31 1997 ...THUNDERSTORMS WITH HEAVY RAIN IN FREMONT COUNTY... A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS MOVING THROUGH FREMONT COUNTY AND IS EXPECTED TO AFFECT THE ROYAL GORGE AND CANON CITY THROUGH 430 PM. AT 330 PM THIS LINE OF STORMS EXTENDED FROM NEAR GUFFEY IN PARK COUNTY TO AROUND WETMORE IN CUSTER COUNTY. THIS LINE WAS MOVING NORTHEAST AT 15 MPH. IF YOU ARE NEAR OR IN THE PATH OF THIS LINE OF STORMS...EXPECT HEAVY RAIN...STRONG GUSTY WINDS AND POSSIBLY SMALL HAIL. PONDING OF WATER ON ROADWAYS IS POSSIBLE AND COULD LEAD TO HYDROPLANING IF YOU ARE DRIVING TOO FAST FOR THE CONDITIONS.
Special weather statement, Aug 31, 3:38 PM MDT, 34 minutes before
COZ068-073-312240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 338 PM MDT SUN AUG 31 1997 ...THUNDERSTORMS WITH HEAVY RAIN IN FREMONT COUNTY... A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS MOVING THROUGH FREMONT COUNTY AND IS EXPECTED TO AFFECT THE ROYAL GORGE AND CANON CITY THROUGH 430 PM. AT 330 PM THIS LINE OF STORMS EXTENDED FROM NEAR GUFFEY IN PARK COUNTY TO AROUND WETMORE IN CUSTER COUNTY. THIS LINE WAS MOVING NORTHEAST AT 15 MPH. IF YOU ARE NEAR OR IN THE PATH OF THIS LINE OF STORMS...EXPECT HEAVY RAIN...STRONG GUSTY WINDS AND POSSIBLY SMALL HAIL. PONDING OF WATER ON ROADWAYS IS POSSIBLE AND COULD LEAD TO HYDROPLANING IF YOU ARE DRIVING TOO FAST FOR THE CONDITIONS.
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.